Do the new agents for opioid-induced constipation (OIC) have any adverse effects?

OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Download Transcript Download Audio
Jeffrey A. Gudin, MD
Director
Pain Management Center
Englewood Hospital and Medical Center
Englewood, New Jersey
Do the new agents for opioid-induced constipation (OIC) have any adverse effects?
Hi, this is Dr. Jeff Gudin, pain anesthesiologist and palliative care specialist at the Englewood Hospital and Medical Center in Englewood, New Jersey. I often discuss some of the newer agents available for opioid-induced constipation, or OIC, but oftentimes forget to talk about the adverse effects these medications can cause. When we think about AEs or adverse effects from medications, let’s think about what these agents are doing. They are promoting forward flow in the bowel, they are stimulating motility, it is trying to enhance forcing the stool out of the intestines. So just think for just a second, if I were to administer a drug to a patient that has not moved their bowels in a number of days, a medication that acts within hours, what would the patient actually experience? So it is no surprise to hear that the common adverse effects of these medications are gas, bloating, spasm, even cramping and pain in the intestines. You can imagine that evacuating the bowels is something that patients might overshoot and they develop diarrhea or persistent bowel movements, so you need to be aware of the common adverse effects of these medications, which only makes sense if you think about their mechanism of action. You would never want to give any of these agents which promote motility to somebody that has a mechanical obstruction, and with the agent lubiprostone, the chloride channel activator, there has actually been reports of dyspnea resulting after even the first dose. So I always tell clinicians, although these agents are quite effective at treating constipation, you certainly need to be on the lookout for the common adverse events.
Last modified: May 24, 2013
Related Items by Category
What are the current standards of care or guidelines in opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Will patients build a tolerance to opioid-induced constipation (OIC) over time?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
What are some of the risk factors for developing opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
How do you assess opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Related Items by Author
What are the current standards of care or guidelines in opioid-induced constipation (OIC)?
Jeffrey A. Gudin, MD
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Will patients build a tolerance to opioid-induced constipation (OIC) over time?
Jeffrey A. Gudin, MD
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)